Tennessee, 2022

Drought in Tennessee, July 1 to 31, 2022

July 1 to 31, 2022 · NWS OHX · 23 events in 23 counties and zones

Lack of rainfall across the region during June 2022 led to moderate to severe drought conditions developing across western and southern Middle Tennessee throughout the month of July 2022. Drought conditions were worst in the counties along the Tennessee River.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Lack of rainfall across the region during June 2022 led to moderate to severe drought conditions developing across western and southern Middle Tennessee throughout the month of July 2022. Drought conditions were worst in the counties along the Tennessee River. However, drought improved in some areas due to plentiful rainfall in mid and late July 2022, especially around the Nashville metro. As of September 2022, no damage figures are available due to the drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1226 AM CDT Fri Jul 1 2022

...New AVIATION...

.UPDATE...
Issued at 842 PM CDT Thu Jun 30 2022

Earlier showers and storms have dissipated with the loss of
diurnal heating, but outflow boundaries around the area may kick
off a few more showers and storms this evening, especially in the
south where some convection has redeveloped early this evening.
CAMs have this activity continuing to dissipate with mainly quiet
conditions during the overnight hours. Fog will be possible
overnight as well, and may be seen around the areas that saw heavy
rain earlier today. Adjusted pops to line up with current trends
and guidance, otherwise no changes to the forecast tonight.

&&

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 227 PM CDT Thu Jun 30 2022

How about that? Other than two lighting strikes in the 12 o'clock
hour, it looks like the elevated inversion from this morning's 12Z
OHX sounding is holding firm -- so far. Showers are the main show to
this point and while they're probably making things even more steamy
for those who are seeing them, so far so good on keeping anything
severe away. Not out of the woods just yet as these showers/isolated
storms are likely to continue percolating through sunset, but we'll
take the much needed rainfall, even if it's only for a few. Friday
looks like much of the same, with warm, sticky temperatures and
isolated to scattered afternoon shower/thunderstorm chances.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 227 PM CDT Thu Jun 30 2022

Independence Day Weekend through Monday looks like more of the same,
too. Warm and sticky with a ripe environment for thunderstorm
chances each afternoon. If one day looks better than the next for
more widespread activity, I'd say it would be Sunday. All three
major models show a weak boundary trying to infiltrate through the
upper ridge and at least give potential thunderstorms something to
focus their development upon. It could be that lifting feature we
need for that convection.

After July 4th, there is some indication of the upper ridge
strengthening again. This would mean lower rain chances and warmer
temperatures, but we'll have to see how models pan out over the next
few days.

Keep two things in mind as we head into the weekend: 1) if you
have outdoor plans, remain weather aware. Any summertime
thunderstorms carry the risk of damaging gusty winds and
torrential downpours, which could lead to localized flooding. And
b) even with the isolated rain chances, Middle TN is VERY DRY.
Please use extra caution with fireworks over holiday weekend as
grass fires could easily spark a bad time. The newest Drought
Monitor was released this morning and a large part of the state
has been upgraded to moderate drought (D1) and some parts have
even gone to severe (D2). As of this writing, BNA rainfall for the
month of June is 0.88", well below the normal value of around
4.25". If this holds, June 2022 would be the 7th driest June on
record.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Fri Jul 1 2022

A few patches of shallow fog may form overnight through daybreak
in areas that received rain Thursday afternoon, but low confidence
on impacts for terminals, so no mention in tafs for now. Cumulus
clouds will start building after 15Z, and a few to scattered showers
or storms will develop in the afternoon. Based on persistence and
short range models, we will have VCTS for all sites except CKV.
Winds will remain generally light from the SSW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  73  91  74 /  40  30  50  20
Clarksville    91  72  90  72 /  30  30  40  30
Crossville     83  67  83  68 /  50  40  50  20
Columbia       90  71  90  71 /  40  30  40  20
Cookeville     87  70  86  70 /  50  40  50  20
Jamestown      85  68  84  68 /  40  40  60  20
Lawrenceburg   88  70  89  71 /  50  30  40  20
Murfreesboro   91  71  91  72 /  50  30  50  20
Waverly        91  71  91  72 /  30  30  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Barnwell
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....13
Hazardous weather outlook, Jun 30, 2:11 AM CST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
311 AM CDT Thu Jun 30 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-010815-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
311 AM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Culin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Stewart

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Drought Monitor
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Montgomery

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Robertson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Drought, Houston

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Drought Monitor
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought, Dickson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Drought Monitor
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought, Cheatham

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Drought Monitor
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought, Davidson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Drought Monitor
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought, Wilson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Drought, Perry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Drought, Hickman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought, Williamson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought, Lewis

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Drought, Maury

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Maury forecast zone
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Wayne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Drought, Lawrence

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Drought, Giles

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Giles forecast zone
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Marshall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought, Bedford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought, Coffee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Grundy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Fentress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fentress forecast zone
Reported by
Drought Monitor
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050421, 1050422, 1050423, 1050424, 1050425, 1050426, 1050427, 1050428, 1050429, 1050430, 1050431, 1050432, 1050433, 1050435, 1050436, 1050438, 1050439, 1050440, 1050441, 1050442, 1050443, 1050444, 1050445.